Isoniazld poisonings in New York City

Elizabeth A. Sullivan, Pierre Geoffroy, Richard Weisman, Robert Hoffman, Thomas R. Frieden

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

We identified 41 New York City residents who had been hospitalized at least overnight between January 1992 and September 1993 because of a toxic isoniazid (INH) exposure. Review of the available medical charts of 33 patients revealed that median age was 19 years, 27 (82%) were females, and 24 (83%) were taking INH chemoprophylaxis for tuberculosis infection. Twenty- two patients had seizures. Twenty-seven (82%) patients had attempted suicide using INH, and another three patients had intentionally misused INH by making up missed doses at one time. All patients survived. Physicians should be aware of the potential for INH toxicity and should assess their patients' current mental and psychosocial status when prescribing it. INH toxicity should be considered when young patients, particularly females, present with unexplained intractable seizures, and treatment with pyridoxine should be given.

Original languageEnglish (US)
Pages (from-to)57-59
Number of pages3
JournalJournal of Emergency Medicine
Volume16
Issue number1
DOIs
StatePublished - Jan 1 1998
Externally publishedYes

Keywords

  • Isoniazid
  • Overdose
  • Poisoning
  • Pyridoxine
  • Suicide

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Isoniazld poisonings in New York City'. Together they form a unique fingerprint.

  • Cite this

    Sullivan, E. A., Geoffroy, P., Weisman, R., Hoffman, R., & Frieden, T. R. (1998). Isoniazld poisonings in New York City. Journal of Emergency Medicine, 16(1), 57-59. https://doi.org/10.1016/S0736-4679(97)00242-4